South Dakota, 2021Damaging Winds in South Dakota, June 11, 2021
June 11, 2021 · NWS FSD · 10 events in 8 counties and zones
Severe storms which developed across western South Dakota during the evening of June 10 translated eastward through the overnight hours. An increasing low-level jet enhanced shear, with an environment strongly supportive of developing outflow pools with DCAPE of 1500-2000 J/kg.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $33,000
- Crop damage
- $21,000
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe storms which developed across western South Dakota during the evening of June 10 translated eastward through the overnight hours. An increasing low-level jet enhanced shear, with an environment strongly supportive of developing outflow pools with DCAPE of 1500-2000 J/kg. Storms congealed into a linear bowing structure through the late overnight and early morning hours, producing numerous instances of strong to damaging wind gusts. One (direct) injury occurred in Yankton when a tree fell on an elderly man at a senior housing complex.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 10, 9:31 PM CST, 4 hours 44 minutes earlier.
Area forecast discussion, Jun 10, 9:31 PM CST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1031 PM CDT Thu Jun 10 2021
.SHORT TERM...(This Evening through Friday)
Issued at 305 PM CDT Thu Jun 10 2021
Early this afternoon, temperatures have risen to the lower to upper
90s across much of the region, with an axis of locally higher dew
points in the upper 60s to lower 70s and thus heat index readings
across south central SD. Quiet but hot weather is expected through
around midnight tonight as the region remains primarily influenced
by strong upper ridging and breezy southerly flow.
Late this afternoon through early evening, strong to severe
thunderstorms are expected to develop in the western Dakotas as
strong shortwave ejects from the Northern Rockies into North Dakota.
As a strong jet streak rounds the west side of the upper ridge over
the Central U.S. and the low level jet develops lee of the Rockies
through the evening, attention turns to storms tracking east with
cold pools conjoining and growing upscale into several complexes of
strong to severe thunderstorms. The latest HREF guidance still
favors the southernmost complex of storms reaching the MO River
Valley in south central South Dakota after midnight, likely not
until 07-09z. With the majority of severe wx threat occurring
between 2am and 8am, it is important for folks to have a means of
receiving severe wx warnings overnight tonight.
Initially, storms will encounter an environment ripe for severe
weather across south central SD with potential for for large hail up
to quarter size, brief tornadoes, and damaging winds potential 80+
mph west of the James River basin. This occurs amidst an axis of 2.5-
4.0 kJ/kg MLCAPE, mid level lapse rates around 8C/km, 30-40 kts 0-
3km shear oriented mostly normal to the line, and DCAPE upwards of
2000 J/kg.
Model soundings show a mainly west or southwest profile above the
boundary layer and nocturnal decoupling inducing a stable near sfc
layer in the early morning hours. This combined with the strong LLJ
(around 50 kts), a NW-oriented CLMW, and forcing for ascent along a
frontal boundary/upper trough axis supports a transition to a mainly
damaging wind threat as the complex tracks east of the James River
early in the morning. HREF updraft helicity tracks and most model
reflectivity fields show the main threat area shifting to the
southern portion of the line south of I-90 in the early morning
hours. This southern area is more likely to bow southward and turn
more ESE creating a more widespread damaging wind threat south of
the I-90 corridor, fed highly downstream unstable air from the LLJ.
Uncertainty remains regarding how far east the complex will progress
before the southern portion turns more southerly and becomes more of
a widespread wind threat - as early as 07z or as late as 12z.
Further north along and north of I-90, severe weather threat will
start to wane as sunrise approaches and storms approach the I-29
corridor, but there is still potential for scattered up to 70 mph
wind gusts and up to quarter sized hail with the complex. This will
likely affect areas along I-29 close to when the morning commute
occurs. Further east in southwest MN and northwest IA, storms
probably won't move in until after sunrise with isolated hail and
wind threat persisting (highest along/south of the Hwy 20 corridor)
through the morning.
Tonight's system is not expected to be a major rain-producer, though
it'll be the most rain we've had here in a while. The best chance of
an inch or more of rain is for areas west of I-29 where
thunderstorms will be more numerous overnight. Areas along and east
of I-29, especially further north, will likely see a half inch of
rain or less. After storms move out of the area Friday morning, the
18z HRRR does depict potential for a wake low or locally higher
areas of winds, so this threat will bear watching through mid
morning as well.
Overall Friday should be a milder and drier yet breezy day behind
the passing front. There is some uncertainty in high temperatures,
depending how quickly clouds can clear out, but generally expect
temperatures to only rise into the 80s with dew points at a more
pleasant 45-60 degrees. Northwest winds will be breezy and gusty
early in the day, immediately behind the front, and weaken as sfc
high pressure builds in.
.LONG TERM...(Friday Night through Thursday)
Issued at 305 PM CDT Thu Jun 10 2021
After temperatures take a brief dip with the departing disturbance
on Friday, highs will once again rise into the 80s and 90s for
Saturday and beyond as southern stream upper ridging takes hold of
the Central U.S. again. While humidity levels will stay milder than
they've been over the last few days as Gulf moisture remains mostly
blocked from the region, hot and dry weather remains the theme
through at least the first half of next week. Cannot rule out a
period of spotty rain chances early in the week if a shortwave can
survive northwest flow aloft over the ridging, but it's more likely
that any decent rains will hold off until late week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1027 PM CDT Thu Jun 10 2021
A line of thunderstorms is expected to move into central SD by
07Z, then track into the the KHON vicinity around 09Z, and KFSD
and KSUX around 11-12Z. These storms may have damaging winds in
excess of 40 kts as they move through. Showers and storms will
push out of the area by late morning on Friday. Winds will
transition from southerly to northwesterly by Friday morning,
gusting 20 to 25 kts through the afternoon. Winds will diminish on
Friday evening.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...BP
LONG TERM...BP
AVIATION...JM
Hazardous weather outlook, Jun 10, 5:20 PM CST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
620 PM CDT Thu Jun 10 2021
SDZ038-050-052-053-057>060-063>065-068-069-112330-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
620 PM CDT Thu Jun 10 2021
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.
.DAY ONE...Tonight.
A line of strong to severe storms is expected to push into the area
after midnight. The primary threat from these storms will be wind
gusts up to 80 mph. These storms may also produce quarter size hail,
brief heavy downpours, and lightning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday will bring a brief reprieve from the heat, but afternoon
temperatures and heat indices in the 90s will return Sunday through
much of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001-012-020-031-MNZ098-NEZ013-014-SDZ039-040-054>056-061-062-066-
067-070-071-112330-
Lyon-Sioux-Plymouth-Woodbury-Rock-Dixon-Dakota-Kingsbury-Brookings-
Miner-Lake-Moody-McCook-Minnehaha-Turner-Lincoln-Clay-Union-
620 PM CDT Thu Jun 10 2021
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.
.DAY ONE...Tonight.
A weakening line of strong storms is expected to push into the area
after 3 am tonight. The storms may produce wind gusts to 70 mph west
of I-29. As the storms moves east of I-29, isolated gusts to 60 mph
will be possible. These storms may produce up to half inch hail and
brief heavy downpours.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A few showers and thunderstorms will linger into Friday morning.
Severe weather is not expected.
Friday will bring a brief reprieve from the heat, but afternoon
temperatures and heat indices in the 90s will return Sunday through
much of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-112330-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln-Lyon-
Murray-Cottonwood-Nobles-Jackson-Pipestone-
620 PM CDT Thu Jun 10 2021
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and southwest Minnesota.
.DAY ONE...Tonight.
A weakening line of storms is expected to push into the area toward
daybreak Friday. Wind gusts up to 50 mph will be possible with the
strongest storms. Lightning and brief downpours are also possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Scattered showers and thunderstorms may linger until around midday
Friday. Severe weather is not expected.
Friday will bring a brief reprieve from the heat, but afternoon
temperatures and heat indices in the 90s will return Sunday through
much of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Brule
- When
- June 11, 2:15 AM CST to 2:17 AM CST
- Where
- Brule County, (9v9)chamberlain Arp
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.770, -99.320
Automated weather station K9V9 measured a thunderstorm wind gust to 62 mph.
Thunderstorm Wind, Brule
- When
- June 11, 2:58 AM CST to 2:59 AM CST
- Where
- Brule County, 1.47 mi NNE of Lyonville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 43.890, -98.960
Thunderstorm winds estimated at 65 mph damaged a portion of the roof on a farm shed, as well as damaged siding on a home. Property damage costs are a rough estimate.
Thunderstorm Wind, Beadle
- When
- June 11, 3:23 AM CST to 3:26 AM CST
- Where
- Beadle County, 0.69 mi N of Huron
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Crop damage
- $21,000
- Reported by
- Emergency Manager
- Coordinates
- 44.360, -98.220
Strong thunderstorm outflow winds took down numerous branches and several tree limbs up to 5 to 6 inches in diameter across most of the city of Huron. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture. Property damage costs are a rough estimate.
Thunderstorm Wind, Davison
- When
- June 11, 3:39 AM CST to 3:40 AM CST
- Where
- Davison County, 0.5 mi W of (Mhe)mitchell Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.770, -98.040
Automated weather station KMHE measured a thunderstorm wind gust of 62 mph.
Thunderstorm Wind, Charles Mix
- When
- June 11, 3:56 AM CST to 3:59 AM CST
- Where
- Charles Mix County, Wagner
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 43.080, -98.300
Numerous power lines were downed by thunderstorm winds in Wagner. Property damage costs are a rough estimate.
Thunderstorm Wind, Bon Homme
- When
- June 11, 4:03 AM CST to 4:05 AM CST
- Where
- Bon Homme County, 3.27 mi SE of Avon
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 42.970, -98.020
Part of a large tree was blown down by strong thunderstorm winds. Property damage costs are a rough estimate.
Thunderstorm Wind, Kingsbury
- When
- June 11, 4:04 AM CST to 4:05 AM CST
- Where
- Kingsbury County, 0.69 mi N of De Smet
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 44.390, -97.550
Thunderstorm winds downed several tree branches in De Smet, including a limb from 6 to 8 inches in diameter. Property damage costs are a rough estimate.
Thunderstorm Wind, Yankton
- When
- June 11, 4:43 AM CST to 4:45 AM CST
- Where
- Yankton County, 1.83 mi NW of Yankton
- Measured
- 52 kt (60 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 42.891, -97.402
Thunderstorm winds toppled a large tree at the Marne Creek Apartments on the west edge of Yankton. An elderly man was (directly) injured when the tree fell near the building entrance. The man was taken to a local hospital to recover from injuries. Property damage costs are a rough estimate.
Thunderstorm Wind, Yankton
- When
- June 11, 4:45 AM CST to 4:47 AM CST
- Where
- Yankton County, 5.32 mi ENE of Utica
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 43.020, -97.390
Thunderstorm wind gusts were measured up to 60 mph.
Thunderstorm Wind, Clay
- When
- June 11, 5:26 AM CST to 5:28 AM CST
- Where
- Clay County, 1.47 mi NNE of Burbank
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Public
- Coordinates
- 42.770, -96.810
Thunderstorm wind gusts to 70 mph were measured by a personal weather station.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Missouri, June 11 to 12, 2021$225,000 · 1.25 in hail · 31 events
- Damaging Winds in Minnesota, June 11, 2021$128,000 · 61 kt wind · 4 events
- Damaging Winds in Kansas, June 11, 2021$85,000 · 63 kt wind · 11 events
- Tornado and Hail in Missouri, June 11, 2021$30,000 · EF0 · 30 events
- Damaging Winds in Wisconsin, June 11, 2021$81,000 · 65 kt wind · 5 events
- Damaging Winds in Georgia, June 11 to 12, 2021$56,000 · 50 kt wind · 8 events
- Flash Flooding in Virginia, June 11, 202139 events
- Hail and Damaging Winds in North Dakota, June 11, 20211.75 in hail · 37 events
- Hail and Damaging Winds in Kansas, June 11, 20211 in hail · 34 events
- Flood and Hail in Kansas, June 11, 20211 injured · 2.5 in hail · 23 events
- Flash Flooding and Debris Flow in Virginia, June 11, 2021$30,000 · 8 events
- Heavy Rain in Virginia, June 11 to 12, 202130 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966034, 966031, 966033, 966035, 966038, 966046, 966047, 966048, 966037, 966036.